Thunderstorm Wind, Emmet
- When
- June 20, 7:00 AM CST
- Where
- Emmet County, 2 mi W of Ringsted
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.300, -94.550
An area of thunderstorms moved into Iowa from South Dakota and another area developed in western Iowa during the predawn hours. The atmosphere was quite capped with strong theta-e advection taking place.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An area of thunderstorms moved into Iowa from South Dakota and another area developed in western Iowa during the predawn hours. The atmosphere was quite capped with strong theta-e advection taking place. Many of the storms in the MCS produced small hail, no severe weather was reported until the storms began to die down. Wet microburst winds were reported in a couple locations, causing significant tree damage in Emmet and Humboldt counties. As the thunderstorms moved through Hancock County, lightning struck an 80 year old farmhouse northeast of Garner. Lightning struck the television antenna and traveled through the wiring into the basement and ignited the wall. An elderly couple was in the kitchen at the time and the force of the strike knocked the husband off of his chair and blew things off off the wall. The fire was extinguished about 2 hours later.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 8:41 PM CST, 10 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 941 PM CDT MON JUN 19 2006 .SHORT TERM /REST OF TONIGHT/... 01Z OBJECTIVE ANALYSIS DEPICTING HIGH PRES CENTERED OVER THE UPR MIDWEST WITH DRY NRLY FLOW INTO MUCH OF IA. FURTHER SOUTH...STNRY BNDRY STRETCHING FROM THE LWR MO VLY WWD THRU XTREME NRN KN/SRN NE WITH LEE SFC LOW REFLECTION OVER THE NRN HIGH PLAINS/ERN WY. WITH SFC RIDGE AXIS XTNG INTO NE IA FOR MUCH OF THE OVRNGHT...HAVE LOWERED MIN T A FEW DEGS AT THE USUAL COOL SPOTS GIVEN DECENT RADIATIONAL COOLING CONDS AND RELATIVELY COOL/DRY AIRMASS FILTERING LOW TD AIR SWD. HIGH PRES WILL GRADUALLY SLIDE EWD INTO THE WRN/LWR GRT LAKES TNT AS THE AFOREMENTIONED STNRY BNDRY BEGINS TO LIFT NEWD TOWARD THE MID MO VLY. LLVL MOISTURE HAS BEEN POOLING ALG THE SFC BNDRY THIS EVENING WITH NOTICEABLE TD GRADIENT. ONGOING CONVECTION ACROSS THE HIGH PLAINS HAS INITIATED ON THE AXIS OF BEST INSTABILITY WITH MUCAPES ON THE ORDER OF 2000 J/KG. DESPITE LLVL STABILITY DUE TO BNDRY LYR COOLING...ELEVATED INSTABILITY WILL REMAIN FAIRLY HIGH OVERNIGHT ACROSS THE CENTRAL PLAINS WITH 1500+ J/KG MUCAPE. AS THE BNDRY CONTINUES TO PUSH NEWD INTO THE MID MO VALLEY...STRONG WARM AIR/THETA-E ADV IN CONJUNCTION WITH INC ISENTROPIC ASCENT ALONG THE 310K RIBBON ON THE NOSE OF A VEERING 30-40+KT LLJ SHOULD BE SUFFICIENT FOR ELEVATED DESTABILIZATION ACROSS ERN NE/WRN IA. IN ADDITION...DEEP LYR SHEAR PROFILES AND STEEP MID LVL LAPSE RATES WILL SUPPORT STRONG UPDRAFTS AND MAINTAIN/ORGANIZE ANY CONVECTION THAT DVLPS. THEREFORE...ALA LAST NIGHT...LARGE HAIL AND DAMAGING WIND GUSTS CERTAINLY NOT OUT OF THE QUESTION GIVEN RELATIVELY STRONG...ELEVATED BUOYANCY AND ADEQUATE 0-6KM SHEAR. HAVE TWEAKED/REFINED WX/POP GRIDDED FIELDS TO CAPTURE BEST PCPN WINDOW WHICH...ACCORDING TO LATEST SHORT RANGE MODELS IS MAINLY AFT 09Z. UPDATED ZONES OUT SHORTLY && .PREV DISCUSSION... (ISSUED 237 PM CDT MON JUN 19 2006) DISCUSSION... A WARM FRONT CURRENTLY OVER KANSAS AND CENTRAL MISSOURI WILL LIFT NORTH TONIGHT AND BE OVER SW IA TUESDAY MORNING. STRONG THETA-E ADVECTION AND ISENTROPIC LIFT COMMENCES ALONG AND AHEAD OF THE BOUNDARY OVERNIGHT INCLUDING GOOD MOISTURE TRANSPORT. KEPT THE AREA DRY BEFORE MIDNIGHT THEN EXPANDED POPS FROM 06-12Z DUE TO SOME UNCERTAINTY WHERE CONVECTION WILL DEVELOP. A FEW VIGOROUS UPDRAFTS ARE POSSIBLE WITH THIS ACTIVITY WITH A FEW STORMS PRODUCING HAIL. THIS ACTIVITY WILL CONTINUE TO SPREAD NORTH TUESDAY MORNING WITH THE WARM FRONT LIFTING ACROSS THE AREA. GOOD HEATING IS EXPECTED TO OCCUR SOUTH OF THE BOUNDARY BY TUESDAY AFTERNOON. SOME UNCERTAINTY REMAINS AS TO HOW STRONG THE CAPPING INVERSION WILL BE LATE IN THE DAY AS A COLD FRONT ARRIVES OVER WESTERN IOWA. THE GFS AND UKMET ARE STRONGER WITH THE CAP AND WOULD FOCUS REDEVELOPMENT OVER MINNESOTA AND NORTHEAST IOWA. THE NAM-ETA AND NAM-WRF ARE COOLER WITH THE CAP SITUATED OVER CENTRAL IOWA WITH DEVELOPMENT EXPECTED TO DEVELOP HERE AND THEN ROLL DOWN THE BOUNDARY INTO THE EVENING HOURS. CURRENTLY FAVOR THE LATTER SOLUTION GIVEN CONVECTIVE DEBRIS CAN BREAKUP NEAR THE BOUNDARY WITH MID LEVEL COOL ADVECTION ARRIVE BY LATE AFTERNOON OVER THE WEST. THIS ALONG WITH ENHANCE ISENTROPIC LIFT NEAR THE BOUNDARY SHOULD WEAKEN THE CAP SUFFICIENTLY FOR REDEVELOPMENT. IN ADDITION...LINGERING OUTFLOW BOUNDARIES FROM THE MORNING CONVECTION MAY ALSO SERVE AS A FOCUS. VERY DRY AIR FILTERS INTO THE AREA IN WAKE OF THE SYSTEM FOR WEDNESDAY AS THE BOUNDARY SETTLES SOUTH INTO MISSOURI. DUE TO THE DRY AIR...HAVE REDUCED POPS ON WEDNESDAY. THE BOUNDARY BEGINS TO LIFT BACK NORTH WEDNESDAY NIGHT WITH GOOD MOISTURE TRANSPORT COMMENCING ONCE AGAIN. NEARLY ALL OF THE MODELS HAVE LATCHED ONTO A COMPACT SHORT WAVE STREAMING ALONG THE KANSAS/NEBRASKA BORDER THEN LIFTING INTO SOUTHERN IA TOWARD THURSDAY MORNING. EXPECT STORMS TO FIRE AHEAD OF THE IMPULSE AND NEAR THE 850 MB BOUNDARY MOVING INTO THE SOUTHWEST AFTER MIDNIGHT AND ACROSS THE AREA...FOCUSING ON THE SOUTHEAST HALF THURSDAY MORNING. WITH THE PASS OF THIS SYSTEM...ZONAL FLOW TRANSLATES TO NORTHWEST FLOW THROUGH THE EXTENDED WITH COOLER CANADIAN FLOW DROPPING SOUTH INTO THE PLAINS. HAVE SLIGHT CHANCE POPS ON SATURDAY FOLLOWING THE ECMWF TIMING. CONFIDENCE FOR POPS DURING ANY PERIOD UNDER NORTHWEST FLOW BECOMES PROBLEMATIC AND WILL REMAIN MOSTLY DRY UNTIL A MORE PROMINENT AND CONSISTENT FEATURE CAN BE IDENTIFIED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && .SHORT TERM...STEINBUGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 536 AM CDT TUE JUN 20 2006 IAZ033>037-044>050-057>062-070>075-081>086-092>097-211100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 536 AM CDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...GENERALLY SOUTH OF U.S. HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING AND ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP OVER NORTHWEST IOWA LATE THIS AFTERNOON AND MOVE SOUTHEAST ACROSS THE AREA TONIGHT. SOME OF THE THUNDERSTORMS WILL LIKELY BE SEVERE WITH WINDS OVER 60 MPH AND HAIL UP TO 2 INCHES IN DIAMETER POSSIBLE. DURING THE LATE AFTERNOON INTO EARLY EVENING AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL ROUNDS OF THUNDERSTORMS AREA EXPECTED WEDNESDAY THROUGH THURSDAY NIGHT...WITH ANOTHER ROUND POSSIBLE FRIDAY NIGHT. AT THIS TIME IT DOES NOT LOOK VERY LIKELY THAT THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS QUITE LIKELY AFTER 5 PM THIS AFTERNOON THROUGH ABOUT MIDNIGHT. IAZ004>007-015>017-023>028-038-039-211100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY- BLACK HAWK- 536 AM CDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...GENERALLY SOUTH OF U.S. HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREAS THIS MORNING AND ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE NORTHWEST OF THE AREA...AND DROP SOUTHEAST ACROSS IOWA OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE WITH WIND GUSTS OF 60 MPH AND HAIL OF ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVER AL ROUNDS OF THUNDERSTORMS AREA EXPECTED WEDNESDAY THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE LATE WEDNESDAY INTO WEDNESDAY NIGHT...AND AGAIN THURSDAY AFTERNOON AND NIGHT SOUTH OF U.S. HIGHWAY 34. AT THIS TIME IT APPEARS THE MAIN THREAT WILL BE FOR WIND AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FROM ABOUT 8 PM THROUGH 2 AM.
The Sioux Falls radar (KFSD), 179 km away, was scanning. The volume nearest the first event began at 13:01 UTC.
2 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511065, 5511539, 5511112.